Tornadoes · United States · Michigan · 2018

EF1 tornado, Monroe Custer Arpt to South Rockwood, Michigan, September 25, 2018

From Monroe Custer Arpt to South Rockwood, this EF1 tornado ran 4.3 miles across Monroe County on September 25, 2018, touching down at 8:23 PM EDT and reaching 520 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 25, 2018
Touchdown
8:23 PM EDT (00:23 UTC)
Lifted
8:32 PM EDT (00:32 UTC)
On the ground
9 minutes
Path length
4.3 miles (7.0 km)
Path width
520 yards (475 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Monroe County
Touchdown point
41.956, -83.432
Lift-off point
42.010, -83.389
Record number
1809251823-01

The damage survey

38 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • Soft soil wind estimate of 60-65 mph
  • Soft soil wind estimated 60-65 mph
  • Loss of roofing material but no uplift of roof decking. Wind speed estimated at 100 mph.
  • Overhang above patio flipped onto roof of house. Wind speeds estimated.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A robust upper level trough approached the western Great Lakes on September 25, while low pressure developed over northern Lower Michigan along a cold front draped over the region. Ahead of this cold front, southwest winds brought warm and moist air (dew points exceeding 70 degrees in a few areas) to Southeast Michigan during the daytime and evening hours. This moist air mass paired with ample wind shear was sufficient to generate three tornadoes, impacting northern Monroe and southern Wayne counties.

The path began as weak EF0 damage, mainly to trees, until near Reinhardt and Heiss roads where it became a solid EF0. The tornado reached EF1 strength near Toben and South Stony Creek roads where roofing material was removed leaving exposed trusses and windows that were blown out of homes in the area. Garage doors were also blown in and many trees were damaged and uprooted. EF0 damage to siding and tree limbs was noted before the tornado dissipated near North Stoney Creek road and the railroad|tracks.

An EF0 tornado began in Berlin Township in Monroe County just south of Sigler Road on North Dixie Highway. The tornado moved northeast about 2 miles before exiting Monroe County in South Rockwood. The tornado continue for another 2 miles before dissipating in Wayne County. The tornado remained at EF0 strength throughout the entire path. Damage in Monroe County included multiple limbs and large trees downed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS DTX issued a tornado warning for this county at 00:18 UTC, 5 minutes before the tornado touched down, in force until 01:00 UTC.

Issued (UTC)ExpiredProductOffice
00:18 UTC01:00 UTCTornado WarningDTX
00:50 UTC00:57 UTCTornado WarningDTX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Sep 25, 6:38 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 25, 6:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
638 PM EDT Tue Sep 25 2018

.AVIATION...

A moist and weakly unstable environment lies across Se Mi,
preceding a cold front now over the western Great Lakes. Multiple
convergence areas ahead of the front will pose the risk for
thunderstorms prior to frontal passage, which will not occur until
05-09z tonight. Ample low level moisture will also support continued
intervals of MVFR (perhaps some IFR) cigs and showers. The passage
of the front will end the risk of additional thunderstorms late
tonight. Post frontal cold air advection will boost westerly wind
gusts (20 knots or greater at times). A gradual lifting of the post
frontal inversion due to cold air advection will also result in a
slow but steady lifting of the strato cu during the course of Wed
morning, like VFR by early afternoon.

For DTW...An expansion of a mid cloud deck and embedded showers have
worked into metro Detroit, which may be enough to hold off the threat
for thunderstorms an hour or two after TAF issuance. The cold front
will advance across metro between 09Z and 10Z, veering the winds to
the west. There will at least be a chance of thunderstorms at anytime
prior to fropa.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft tonight and Wednesday morning.
  Moderate Wednesday afternoon.

* Moderate confidence that thunderstorms will occur through the
  night but low confidence on timing/coverage.

* Low confidence that westerly winds will exceed crosswind
  thresholds Wednesday morning.

&&

.PREV DISCUSSION...
Issued at 403 PM EDT Tue Sep 25 2018

DISCUSSION...

Severe weather potential for late afternoon through tonight remains
the primary focus for the afternoon forecast package. The overall
scenario continues to be strongly conditional on adequate recovery
of instability which remains possible but with low confidence. The
bottom line is that hourly monitoring of instability trends will be
required to continually assess severe weather potential or the lack
thereof. That being said, instability is about the only element
missing as large scale support and a strong wind field otherwise are
more than adequate to support and/or sustain organized convection.
Showers and ordinary thunderstorms that moved in from Indiana and NW
Ohio continue to fade during mid afternoon while cloud debris further
inhibits daytime heating over SE Michigan. This sets up target areas
for new development over SW Lower Michigan moving eastward from the
lee of Lake Michigan, and over Illinois and western Indiana moving
toward the Ohio border region of SE Michigan later in the evening.
Expect this would be more discrete convection occuring ahead of the
surviving portion of the Iowa MCS that would approach SE Michigan
shortly after midnight if adequate downstream instability can be
maintained.

Mid afternoon hourly mesoanalysis indicates MLCAPE rising slowly
from values mostly less than 1000 J/kg across the mid Mississippi
Valley into Lower Michigan. This is expected to reach the 1000-1500
J/kg range during the 21-00Z time period as a corridor of steeper
mid level lapse rates moves into Lower Michigan from the Midwest.
RAP projections indicate 700-500 mb lapse rates in the 7.0-7.5 C/km
range along the leading edge of height falls ahead of the advancing
upper level trough. The associated cooling aloft could be enough to
maintain MLCAPE near 1500 J/kg well into the night along and shortly
ahead of the cold front and should be considered the target range to
hold for severe potential. It also suggests an advective component of
instability into SE Michigan is possible which would be required for
new storm development and to maintain storms moving into our area
from the west. Other than concerns for instability trends, discrete
convection that is able to develop ahead of the Midwest MCS will be
within a strong wind profile having both some low level curvature and
some mid level length. RAP and NAM sounding projections advertise
0-3 km SRH exceeding 150 m2/s2 and 0-6 km bulk shear exceeding 40
knots, 0-1 km helicity also exceeds 100 m2/s2 with 0-3 km CAPE
exceeding 150 J/kg with cloud base on the low side of 3000 ft. These
are all thresholds for supercell characteristics and for
tornadogenesis, even in low topped convection. This again is strongly
conditional on development of adequate instability, which is in
doubt, but combined with the other elements of the storm environment
remains worthy of the slight risk outlook. Tornado and small hail
potential would be secondary to damaging wind if the upstream MCS can
hold together.

The cold front with this system exits quickly around sunrise
Wednesday followed by dry and cooler mid week conditions leading into
the extended period  characterized by periodic shortwaves ushering
in transient shots of cooler temps and attendant opportunities for
showers. This will occur within a slowly retrograding background
state most evident by the motion of the 591dm high centered near
Florida this Friday potentially migrating toward western Texas after
Day 7, a scenario that would offer a better opportunity for sustained
longwave troughing locally. In the meantime, a steady stream of
Pacific energy will keep heights at bay over the Great Lakes as this
evolution unfolds. Chance of rain accompanying Friday's fropa will be
followed by highs at least 10 degrees below normal for the weekend.
A brief warmup will then be tempered by another chance for rain under
similar circumstances early next week.

MARINE...

A cold front will track through the region tonight which will prompt
a notable change in conditions over the lakes. Currently, southerly
winds are ushering in a warm and moist airmass which will result in
scattered showers and thunderstorms into the overnight. Winds will
quickly flip around to the northwest late tonight while
strengthening as colder air filters in behind the front. The
strongest winds remain across the northern Lake Huron basin where
gusts will reach around 30 knots Wednesday morning into the
afternoon hours. Though a few gusts to gale force are possible, it's
appears to be over a very short window so we will continue to hold
off on any gale headlines. These elevated northerly winds will build
wave heights along a portion of the Lake Huron shoreline prompting a
small craft advisory. Northwest winds diminish late Wednesday and
Wednesday night as high pressure builds into the region. Winds
become southwesterly and strengthen again Thursday in advance of the
next cold front.

HYDROLOGY...

Potential exists for scattered showers and thunderstorms this
evening into tonight ahead of a cold front that will sweep through
the region early Wednesday morning. Rainfall totals will average
around one third of an inch, although any thunderstorm activity
could bring very localized higher amounts.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 6 AM to 4 PM EDT Wednesday for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT/JVC
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 25, 4:23 PM EDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Tue Sep 25 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all of southeast
Michigan with a slight risk for severe storms. Damaging wind gusts
to 60 mph would be the main hazard, but isolated tornadoes can't be
ruled out, especially toward the southern Michigan border. Small
hail is also possible as storms move west to east at 40 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all marine areas
south of Presque Isle. There is a slight risk for severe storms.
Wind gusts to 50 knots would be the main hazard, but isolated
tornadoes can't be ruled out, especially toward the southern
Michigan border. Small hail is also possible as storms move west to
east at 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for land areas.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Sep 25, 6:45 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT TUE SEP 25 2018

MIZ047-048-053-060-252345-
Bay-Shiawassee-Saginaw-Midland-
645 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHERN SHIAWASSEE AND MIDLAND COUNTIES...

At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coleman to near St. Johns. Movement
was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Coleman and Sanford around 650 PM EDT.
  Edenville around 655 PM EDT.
  Henderson around 710 PM EDT.
  Bentley, Oakley and Marion Springs around 715 PM EDT.
  Chesaning around 720 PM EDT.
  St. Charles around 725 PM EDT.
  Bridgeport around 740 PM EDT.
  Saginaw and Zilwaukee around 745 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Fenmore, Crump, Buena Vista Township, Bombay, Hemlock,
Porter Township, Bennington and Shields.

LAT...LON 4376 8459 4382 8451 4383 8417 4400 8417
      4400 8405 4391 8404 4391 8396 4377 8393
      4375 8396 4366 8391 4328 8382 4322 8387
      4322 8393 4316 8393 4304 8404 4288 8414
      4285 8436 4347 8437 4347 8460
TIME...MOT...LOC 2245Z 226DEG 41KT 4374 8453 4293 8456

SC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 00:00Z

0.4 hours before the tornado, 82 km from the path. September 26, 2018.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 983 joules per kilogram, CIN -5, lifted condensation level 686 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1706 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 12:00Z

11.6 hours after it, 82 km from the path. September 26, 2018.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -6, lifted condensation level 710 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -128 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Monroe (TTF), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:37 UTC74.373.4190° 5 kt1011.2
22:57 UTC7473200° 10 kt1011.2-RA
23:17 UTC7371.8170° 5 kt1010.8-RA
23:37 UTC72.771.6160° 4 kt1010.5
23:57 UTC72.571.2130° 4 kt1009.5-RA
00:18 UTC7371.8110° 7 kt1009.1RA
00:38 UTC71.670.3260° 14 kt261010.5+RA
00:58 UTC70.769.4260° 12 kt211010.5RA
01:18 UTC7169.8230° 9 kt171010.5-RA
01:38 UTC71.270.2240° 13 kt1010.8
01:58 UTC71.670.3230° 12 kt181011.2
02:19 UTC71.270.2230° 8 kt1011.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Detroit radar (KDTX), 80 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:23 UTCTORNADO 14 Nw MonroeMonroe, MITORNADO TRAVELED 4.3 MILES AND CAUSED EF1 DAMAGE TO ROOFS, WINDOWS, AND GARAGE DOORS ON HOMES NEAR TOBEN AND SOUTH STONEY CREEK RDS IN FRENCHTOWN TOWNSHIP IN ADDITION TO MANY TREES THAT WERE DAMAGED OR UPROOTED. MAXIMUM
00:30 UTCTSTM WND DMG4 Nnw MonroeMonroe, MIPOSSIBLE TORNADO. 3 HOMES SUSTAINED SIGNIFICANT DAMAGE NEAR TOBEN RD AND SOUTH STONEY CREEK RD. HOMES ARE UNINHABITABLE.
00:35 UTCHEAVY RAIN 2.292 E YpsilantiWashtenaw, MI13 HOUR RAINFALL TOTAL. 1.16 INCHES MEASURED FROM 735PM TO 835PM.
00:42 UTCTSTM WND DMG4 Nne MonroeMonroe, MIPOSSIBLE TORNADO. MONROE COUNTY CENTRAL DISPATCH REPORTED TREES AND WIRES DOWN IN FRENCHTOWN TOWNSHIP.
00:44 UTCTSTM WND DMG8 Nne MonroeMonroe, MIPOSSIBLE TORNADO. EXTENSIVE TREE DAMAGE BLOCKING ROADS NEAR LABO RD IN BERLIN TOWNSHIP.
00:45 UTCTORNADO 05 S Flat RockMonroe, MITORNADO TRAVELED 4 MILES FROM BERLIN TOWNSHIP IN MONROE COUNTY TO WAYNE COUNTY NEAR THE BORDER OF BROWNSTOWN TOWNSHIP AND THE CITY OF GIBRALTAR. EF0 DAMAGE WAS EXHIBITED WITH MULTIPLE LIMBS AND LARGE TREES DOWNED ALONG W
00:55 UTCTORNADO 14 Ese Flat RockWayne, MITORNADO TRAVELED 3.3 MILES FROM W JEFFERSON AVE / GIBRALTAR RD IN GIBRALTAR ACROSS THE DETROIT RIVER TO THE NORTH END OF ELBA ISLAND IN GROSSE ILE TOWNSHIP. EF1 DAMAGE SEEN AT THE BEGINNING OF ITS PATH, INCLUDING MULTIPL
00:56 UTCTSTM WND DMGGibralterWayne, MIPOSSIBLE TORNADO. MULTIPLE TREES AND POWERLINES DOWN IN GIBRALTER.
01:00 UTCHEAVY RAIN 2.55Garden CityWayne, MI13 HOUR RAINFALL TOTAL. 1.35 INCHES MEASURED FROM 8PM TO 9PM.
02:23 UTCHEAVY RAIN 2.48WyandotteWayne, MIHEAVY RAINFALL OF 2.48 INCHES FELL ROUGHLY IN A 1 HR WINDOW FROM 830-930 PM. TOTAL RAINFALL OVER PAST 24-30 HRS WAS 3.46 INCHES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of September 25, 2018

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 251:26 PM CDTEF0Henry, IA0.320
September 251:30 PM CDTEF1Linn, IA0.120$1,000
September 251:53 PM CDTEF0Cedar, IA0.120$3,000
September 252:14 PM CDTEF1Henry, IA1.1200$2,000
September 258:45 PM EDTEF0Monroe, MI4.1250$300,000
September 258:55 PM EDTEF1Wayne, MI3.3200$500,000
September 2511:53 PM CDTEF1Fentress, TN0.550$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.